Minnesota, 2011Hail and Damaging Winds in Minnesota, May 30, 2011
May 30, 2011 · NWS MPX · 4 events in 2 counties and zones
A large complex of thunderstorms developed across the eastern Dakotas, and moved into far western Minnesota during the evening of Monday, May 30th. Wind gusts of 50 to 60 mph occurred in portions of west-central Minnesota, along with a few hail reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms developed across the eastern Dakotas, and moved into far western Minnesota during the evening of Monday, May 30th. Wind gusts of 50 to 60 mph occurred in portions of west-central Minnesota, along with a few hail reports. Most of the activity moved across central Minnesota, and produced winds gusts of 40 to 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 6:10 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, May 30, 6:10 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT MON MAY 30 2011
.UPDATE...
UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW.
.DISCUSSION.../ISSUED AT 205 PM CDT MON MAY 30 2011/
HAS BEEN A SOMEWHAT BUSIER MORNING AND
EARLY AFTERNOON THAN EXPECTED... SO THIS WILL BE A BIT BRIEF. MAIN
FORECAST CONCERN IS STILL THE POTENTIAL FOR THUNDERSTORMS AND
SEVERE WEATHER THIS EVENING... MAINLY OVER THE WESTERN AND INTO
THE CENTRAL PORTION OF THE FORECAST AREA. HOWEVER... CONVECTION
ACROSS THE EASTERN COUNTIES HAS CONTINUED INTERMITTENTLY THROUGH
THE MORNING AND INTO THE EARLY AFTERNOON ALONG THE EASTERN EDGE OF
THE 925-850MB THETA-E RIDGE AXIS... AND COINCIDENT WITH A
PERSISTENT AREA OF MOISTURE TRANSPORT AND CONVERGENCE. THE
BOUNDARY LAYER HAS NOW MANAGED TO BECOME MORE UNSTABLE IN THAT
AREA AS WELL... SO WHAT WAS ELEVATED ACTIVITY THROUGH THE MORNING
NOW APPEARS TO AT LEAST BE ABLE TO GET SOME DOWNDRAFTS TO THE
SURFACE AND MAY SOON START PROCESSING MORE BOUNDARY LAYER AIR INTO
THE UPDRAFTS. AS A RESULT... THIS ACTIVITY LOOKS LIKE IT MAY
PERSIST FOR A FEW MORE HOURS AND COULD NOT ONLY CONTINUE TO
PRODUCE SPORADIC LARGE HAIL BUT ALSO SOME GUSTY WINDS AND WILL AT
LEAST NEED TO BEAR WATCHING FOR ANY SIGNS OF ROTATION IN THE LOW
LEVELS WITH FAIRLY GOOD LOW LEVEL SHEAR PRESENT IN THE BOUNDARY
LAYER OVER THAT REGION. EVENTUALLY THIS EXISTING ACTIVITY SHOULD
WIND DOWN WITH MORE IN THE WAY OF CAPPING ARRIVING AND WITH THE
BETTER MOISTURE CONVERGENCE AND SATURATION NEAR THE HEIGHT OF THE
CAPPING INVERSION MOVING OUT OF THE AREA. HOWEVER... UNTIL THEN
THERE WILL CONTINUE TO BE THE RISK OF STRONG TO SEVERE STORMS
ACROSS THE EASTERN PART OF THE FORECAST AREA... LIKELY THROUGH 3-4
PM CDT. ATTENTION THEN TURNS WESTWARD... WHERE INITIATION IN A
HIGH CAPPED AIRMASS PER THE 18Z ABR SOUNDING WILL LIKELY BE
DELAYED UNTIL LATE IN THE AFTERNOON OR PERHAPS EARLY EVENING
ACROSS PORTIONS OF EASTERN SOUTH DAKOTA. WHATEVER ACTIVITY GETS
GOING OUT THERE WILL THEN TRACK NORTH AND EASTWARD INTO THE
WESTERN FORECAST AREA DURING THE EARLY EVENING... AND EVENTUALLY
INTO THE CENTRAL PART OF THE AREA LATER IN THE EVENING. SUPERCELLS
ARE LIKELY INITIALLY... BUT THE VARIOUS CONVECTION ALLOWING MODELS
INCLUDING THE CAPS STORM SCALE ENSEMBLE... POINT TOWARD AN
EVOLUTION TOWARD A LINEAR SYSTEM AS IT WORKS INTO THE CENTRAL PART
OF OUR FORECAST AREA... AND WEAKENING AS IT WORKS INTO EASTERN
MINNESOTA TOWARD 06Z. WILL CONTINUE TO ADVERTISE THIS GENERAL
THEME AND EVOLUTION OF THINGS... BUT MUCH WILL DEPEND ON EXACTLY
WHERE AND WHEN INITIATION OCCURS... AND WHETHER ADDITIONAL
ACTIVITY IS ABLE TO DEVELOP OUT AHEAD AS TIME PASSES IN THE
EVENING AS SUGGESTED BY SOME OF THE GUIDANCE ALONG A PRE-FRONTAL
TROUGH.
THIS EVENING/S ACTIVITY WILL WORK ITS WAY EAST AND OUT OF THE
REMAINDER OF THE FORECAST AREA LATE TONIGHT AND ON TUESDAY
MORNING AS THE SURFACE LOW STARTS TO OCCLUDE TO OUR NORTH NEAR THE
MANITOBA/ONTARIO BORDER. A TIGHT PRESSURE GRADIENT CONTINUES TO BE
ADVERTISED OVER THE AREA TOMORROW ALONG WITH FAIRLY DEEP MIXING BY
AFTERNOON... SO CONDITIONS STILL LOOK FAVORABLE FOR HIGH WINDS
DURING THE DAY TUESDAY... PARTICULARLY ACROSS THE FAVORED AREAS OF
WESTERN AND CENTRAL MINNESOTA. INCLUDED SOME GUSTS ABOVE 40 MPH IN
THE GRIDS... AND A WIND ADVISORY CERTAINLY LOOKS LIKE A GOOD
POSSIBILITY FOR PART OF THAT AREA ON TUESDAY... WHICH IS SOMETHING
THE UPCOMING SHIFTS CAN PIN DOWN.
HIGH PRESSURE BUILDS INTO THE AREA TUESDAY NIGHT AND LOOKS TO KEEP
THINGS DRY THROUGH WEDNESDAY BEFORE THE NEXT CHANCE OF PCPN
ARRIVES WEDNESDAY NIGHT AS RETURN FLOW STARTS TO SET BACK UP OVER
THE AREA WITH WARM ADVECTION AND ELEVATED INSTABILITY ENCROACHING
FROM THE SOUTHWEST. THIS WILL BE OUT AHEAD OF ANOTHER DECENT
SHORTWAVE AND SURFACE LOW MOVING OUT OF THE WESTERN US AND THROUGH
THE PLAINS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME.
RIDGING AHEAD OF THIS SYSTEM LOOKS TO DELAY ITS EASTWARD
PROGRESSION... UNFORTUNATELY MAKING FOR AN EXTENDED PERIOD OF
CHANCE POPS FROM THURSDAY INTO SATURDAY OVER A GOOD PART OF THE
AREA. BY NO MEANS DOES IT LOOK LIKE THINGS WILL BE AS WET AS THE
PROLONGED PERIOD OF LOW POPS MAY MAKE IT SOUND... BUT UNCERTAINTY
OF THE TIMING OF FEATURES NECESSITATES TAKING THIS COURSE OF
ACTION FOR NOW... WITH THINGS HOPEFULLY BEING TIED DOWN INTO MORE
DISCRETE PERIODS OF PCPN IN LATER FORECASTS. HIGH PRESSURE TRIES
TO BUILD IN AGAIN OVER NEXT WEEKEND INTO MONDAY... BUT A LINGERING
BAROCLINIC ZONE COULD KEEP SOME PCPN GOING AT LEAST OVER THE
NORTHEAST PORTION OF THE AREA.
&&
.AVIATION.../00Z TAF ISSUANCE/
SEE THE DISCUSSION ABOVE FOR A DETAILED EXPLANATION OF THE OVERALL
SEVERE WEATHER THREAT FOR THIS EVENING AND OVERNIGHT. THERE HAS
NOT BEEN TOO MUCH OF A CHANGE FROM THE PREVIOUS TAF FORECAST. THE
BIGGEST DIFFERENCE WAS TO SLOW THE EVOLUTION OF THE EXPECTED
THUNDERSTORMS THIS EVENING BASED ON CURRENT RADAR TRENDS OF THE
STRONG TO SEVERE STORMS NOW IN EASTERN SOUTH DAKOTA. INTRODUCED
TSRA IN THE FORECAST FOR KAXN AND KRWF AT 02Z...BUT IT MAY IN FACT
BE AN HOUR OR SO LATER. HOWEVER...WOULD SERIOUSLY DOUBT IT WOULD
BE MUCH EARLIER. THE TREND WILL BE FOR THE STORMS TO WALK ACROSS
MINNESOTA FROM 02Z TO 07Z...GRADUALLY WEAKENING WITH TIME. WEST
CENTRAL WISCONSIN MAY SEE VERY LITTLE IN THE WAY OF STORMS...AND
THUS LEFT KEAU WITH VICINITY. THE THUNDERSTORMS THAT HOLD
TOGETHER ARE EXPECTED TO BE STRONG TO SEVERE WITH A WIND AND HAIL
THREAT. STRONG WEST/SOUTHWEST WINDS SHOULD DEVELOP BY TOMORROW
AFTERNOON BEHIND THE COLD FRONT AND LOW PRESSURE SYSTEM. GUSTS
OVER 30KTS SHOULD BE COMMON.
KMSP...THE BEST WINDOW FOR SHOWERS THUNDERSTORMS STILL LOOKS TO BE
LATE TONIGHT...LIKELY BETWEEN 06-10Z. IF THE STORMS MAKE IT TO THE
AIRPORT...BRIEF DOWNPOURS OF RAIN AND STRONG WIND WOULD BE THE
PRIMARY THREATS AS THE STORMS MAY APPROACH THE MINNEAPOLIS METRO
AS A LINE OF THUNDERSTORMS. THE STORMS WILL BE OUT OF THE AREA
BEFORE THE MORNING RUSH...ALTHOUGH MVFR CEILINGS MAY LINGER AN
EXTRA COUPLE HOURS. AS MENTIONED ABOVE...WIND IS THE MAIN AVIATION
CONCERN FOR TOMORROW...GUSTS OVER 30KTS ARE EXPECTED BY THE
AFTERNOON.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
TRH/CLF
Hazardous weather outlook, May 30, 3:30 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT MON MAY 30 2011
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
312130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
430 PM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN WEST CENTRAL AND
SOUTHWEST MINNESOTA EARLY THIS EVENING...AS STORMS MOVE OUT OF
NEBRASKA AND SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REST OF CENTRAL AND
SOUTHERN MINNESOTA OVERNIGHT AS THE THUNDERSTORMS CONTINUE MOVING
TO THE EAST LATE THIS EVENING. THE MAIN HAZARD WILL BE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE IN WEST CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA EARLY THIS EVENING...AND ACROSS THE REST OF
SOUTHERN AND CENTRAL MINNESOTA LATE THIS EVENING.
In the hours before
Local storm report, May 30, 7:07 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT MON MAY 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM HAIL HANLEY FALLS 44.69N 95.62W
05/30/2011 M0.88 INCH YELLOW MEDICINE MN TRAINED SPOTTER
0515 AM HAIL HANLEY FALLS 44.69N 95.62W
05/30/2011 M0.88 INCH YELLOW MEDICINE MN TRAINED SPOTTER
0519 AM HAIL HUTCHINSON 44.89N 94.37W
05/30/2011 M0.25 INCH MCLEOD MN TRAINED SPOTTER
MOSTLY PEA SIZE WITH SOME DIME
0854 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 E1.25 INCH HENNEPIN MN TRAINED SPOTTER
MOSTLY SMALL HAIL. ONE PEICE WAS ROUGHLY THIS SIZE.
0952 AM HAIL HENDERSON 44.53N 93.91W
05/30/2011 M1.75 INCH SIBLEY MN LAW ENFORCEMENT
0955 AM HAIL ST LOUIS PARK 44.95N 93.36W
05/30/2011 E0.75 INCH HENNEPIN MN TRAINED SPOTTER
0957 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
1000 AM HAIL MINNEAPOLIS 44.96N 93.27W
05/30/2011 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
1001 AM HAIL 1 N RICHFIELD 44.89N 93.28W
05/30/2011 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
1007 AM HAIL RICHFIELD 44.88N 93.28W
05/30/2011 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
1007 AM HAIL 3 NW FALCON HEIGHTS 45.02N 93.22W
05/30/2011 M0.50 INCH HENNEPIN MN TRAINED SPOTTER
1009 AM HAIL ROSEVILLE 45.02N 93.15W
05/30/2011 M0.50 INCH RAMSEY MN TRAINED SPOTTER
1011 AM HAIL 1 N ROSEVILLE 45.03N 93.15W
05/30/2011 E0.75 INCH RAMSEY MN TRAINED SPOTTER
1022 AM HAIL VADNAIS HEIGHTS 45.06N 93.07W
05/30/2011 M0.75 INCH RAMSEY MN TRAINED SPOTTER
1026 AM HAIL WHITE BEAR LAKE 45.07N 93.01W
05/30/2011 M1.00 INCH RAMSEY MN TRAINED SPOTTER
1033 AM HAIL CARVER 44.76N 93.63W
05/30/2011 M0.75 INCH CARVER MN TRAINED SPOTTER
1045 AM HAIL 2 N MARINE ON ST CROIX 45.23N 92.77W
05/30/2011 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
1048 AM HAIL MINNEAPOLIS 44.96N 93.27W
05/30/2011 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
LORING PARK.
1110 AM HAIL 6 ESE DRESSER 45.33N 92.52W
05/30/2011 M0.75 INCH POLK WI TRAINED SPOTTER
1135 AM HAIL 4 W TURTLE LAKE 45.39N 92.22W
05/30/2011 M1.00 INCH POLK WI TRAINED SPOTTER
1214 PM HAIL 5 NW CUMBERLAND 45.59N 92.10W
05/30/2011 M1.00 INCH BARRON WI TRAINED SPOTTER
1240 PM HAIL 3 SE RED WING 44.55N 92.56W
05/30/2011 M2.00 INCH GOODHUE MN TRAINED SPOTTER
0236 PM HAIL 2 N KNAPP 44.98N 92.08W
05/30/2011 M0.75 INCH DUNN WI TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 30, 7:35 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT MON MAY 30 2011
MNZ047-310215-
STEVENS-
835 PM CDT MON MAY 30 2011
...THUNDERSTORMS MOVING OVER STEVENS COUNTY THROUGH 915 PM CDT...
AT 831 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTH OF CHOKIO. THIS STORM WAS MOVING NORTH AT
50 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHOKIO.
ALBERTA.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4567 9626 4576 9626 4577 9583 4576 9575
4573 9575 4569 9577 4541 9602 4540 9618
4541 9625 4567 9627
TIME...MOT...LOC 0136Z 196DEG 44KT 4557 9618Thunderstorm Wind, Stevens
- When
- May 30, 7:50 PM CST
- Where
- Stevens County, 2.81 mi N of Chokio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -96.170
Minor damage occurred to a machine shed door as winds gusted to 60 mph.
Thunderstorm Wind, Douglas
- When
- May 30, 8:52 PM CST
- Where
- Douglas County, Brandon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.970, -95.600
Hail, Douglas
- When
- May 30, 8:55 PM CST
- Where
- Douglas County, 2.4 mi W of Garfield
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.930, -95.550
Thunderstorm Wind, Douglas
- When
- May 30, 9:40 PM CST
- Where
- Douglas County, 0.57 mi W of Miltona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.049, -95.312
Several trees and a few power lines were blown down near the intersection of County Road 14 and Sandy Beach Road. An old barn also collapsed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, May 30, 20111 death · 14 injured · 2 events
- Tornadoes and Hail in North Dakota, May 30, 2011$2.4 million · EF2 · 27 events
- Heat in Alabama, May 30, 201124 injured · 1 event
- Tornado and Hail in Nebraska, May 30, 2011$5.5 million · EF0 · 31 events
- Heat in Pennsylvania, May 30, 20111 death · 1 event
- Tornadoes and Flash Flood in Minnesota, May 30 to 31, 2011$1.6 million · EF1 · 18 events
- Tornadoes and Hail in Nebraska, May 30, 2011$1.1 million · EF0 · 45 events
- Tornadoes and Hail in South Dakota, May 30, 2011$160,000 · EF0 · 23 events
- Flash Flooding in New Hampshire, May 30 to 31, 2011$321,000 · 6 events
- Hail and Lightning Strike in Minnesota, May 30, 2011$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Vermont, May 30, 2011$125,000 · 2 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2011$65,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294986, 294988, 294984, 317862.